Hail, Val Verde
- When
- April 28, 3:41 PM CST
- Where
- Val Verde County, 0.6 mi W of Del Rio
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.370, -100.910
A thunderstorm produced ping pong ball size hail near the Del Rio International Airport.
Thunderstorms developed along a cold front in northern Mexico and moved into South Central Texas. Some of these storms grew to be supercells and produced giant hail, damaging wind gusts, and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front in northern Mexico and moved into South Central Texas. Some of these storms grew to be supercells and produced giant hail, damaging wind gusts, and one tornado. Some areas along Highway 90 had multiple rounds of supercells. Two supercells combined near D'Hanis and Hondo, producing gargantuan hail in excess of 6 inches in diameter. One of the hailstones that fell in Hondo was officially measured at 6.416 inches in diameter and weighed 1.26 pounds. These were deemed new Texas state hail records. There is no official monetary loss due to damage as private insurance companies do not release data to the NWS, but knowing the size of hail and the area affected, it is estimated that millions of dollars of damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 28, 1:56 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 256 PM CDT Wed Apr 28 2021 .SHORT TERM (Tonight through Thursday Night)... ...SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL COUNTRY... GOES-16 visible satellite imagery depicts a dryline boundary from Ozona to Pandale to Langtry, with a remnant outflow boundary from morning convection over the highway 90 corridor. Southeasterly surface flow continues to pump deep moisture from the Gulf of Mexico into the entire region this afternoon, with some cloud cover still remaining over portions of the I-35 corridor and the Rio Grande Plains. With additional surface heating expected to continue, the cap that is present today, will most certainly erode over the next hour or two, resulting in supercellular structures developing over the Rio Grande by 21-22Z. Even as of this writing, towering Cu are developing and clustering into some weak echoes over the Burro Mountains in northeastern Mexico. Additionally, with the approach of a vigorous shortwave over northeastern Mexico, scattered to numerous severe thunderstorms are expected to develop by 21-22Z. With regard to the ingredients, you name it, we've pretty much got it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000- 3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep mid-level lapse rates of 6.5-7.0 C/km? Check. With all those ingredients in place, and a quickly eroding CAP, believe that storms will pop rather quickly. Initially, expect more of a big hail threat, with hail up to 2"+, with some isolated events of up to 3-4" diameter hail. The tornado threat is also in play, but mainly west of the I-35/I-37 corridor. With storms initially in a discrete mode, along with large, humped hodographs, expect a few isolated tornadoes to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast System (WoFS) are in good agreement that storms will develop over the Rio Grande Plains by 21-22Z, then move eastward. A secondary round of storms appears to be possible following this initial round, which will more than likely grow upscale and present more of a damaging wind and heavy rain threat for the Hill Country by late this evening into early tomorrow morning. With the lack of recent rainfall, flash flooding risk appears lower, but if heavier precip amounts can be realized, (5-7" indicated by HREF ensembles over portions of Kerr, Bandera, Kendall, and Gillespie counties), localized flooding could take place. In any matter, expecting a good swatch of 2-4" across the Hill Country, with isolated totals up to 6" possible. The heaviest rain should remain west of the major metropolitan corridor, but if storms can hold together, wouldn't be surprised to see a couple inches of rain in the San Antonio Metro. By Thursday morning, some lingering showers and thunderstorms are expected to continue, mainly across the northern half of the CWA. Additional rain and isolated thunderstorms are expected throughout the day on Thursday, with severe weather not anticipated. && .LONG TERM (Friday through Wednesday)... The low latitude cut-off low continues to be problematic for model consistency. While we've generally favored the more progressive trend with the upper low leaning east and losing much of its energy as a trough in the polar westerlies pull the frontal convection east. The GFS had several solutions that pulled the majority of the upper low downstream with the lead wave, but over the past day the models finally settled closer to the older CMC/ECM runs that maintain sufficient dynamics to extend elevated rain chances over the weekend, with the center of the broader and weaker remnant upper low tracks right over our forecast area. This should lead to some showers and garden variety storms (not strong). However, depending on what happens with the storm system overnight, there is still some belief that the remnant disturbance is rendered weaker after the departure of the lead wave. If so, the PoPs over the weekend could yo-yo back to drier. We hope not; we'll need the rain over the drought-stricken southern counties. The 12Z models time the ejecting upper low during the day Sunday leaving the stable pattern in the remainder of the forecast to be in better confidence. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 78 64 76 61 / 70 60 30 20 30 Austin Bergstrom Intl Airport 69 79 63 77 61 / 60 60 30 20 30 New Braunfels Muni Airport 70 82 64 80 62 / 60 50 30 20 40 Burnet Muni Airport 65 75 60 74 58 / 90 50 30 30 30 Del Rio Intl Airport 68 85 63 81 62 / 70 10 20 40 40 Georgetown Muni Airport 68 77 63 75 60 / 80 60 30 30 30 Hondo Muni Airport 68 85 63 80 61 / 80 30 20 20 40 San Marcos Muni Airport 68 80 63 78 61 / 60 60 30 20 30 La Grange - Fayette Regional 73 82 66 79 63 / 30 60 30 30 30 San Antonio Intl Airport 70 82 65 78 63 / 70 50 30 20 40 Stinson Muni Airport 70 84 65 80 63 / 70 40 30 20 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Morris Long-Term...Oaks Decision Support...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 315 AM CDT Wed Apr 28 2021 TXZ171>173-183>194-202>209-217>225-228-290900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 315 AM CDT Wed Apr 28 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected to develop late this afternoon through the evening hours from the Rio Grande into the Hill Country. Some of these storms could become severe, producing large hail and damaging wind gusts. There is the potential some severe storms near and west of a Kerrville to Castroville to Carrizo Springs line could produce very large hail, 2 inches or greater in diameter, and isolated tornadoes. In addition, locally heavy rainfall will be possible across the Hill Country and southern Edwards Plateau. 1-3 inches of rain is forecast across this area, with a potential for isolated bands up to 5 inches. Localized flooding could occur if these high bands develop. The showers and storms will move east through the I-35 corridor late evening and overnight. Some storms could be strong to severe into the I-35 corridor, with small hail and damaging winds gusts the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Spotters are encouraged to submit severe weather reports and rainfall amounts to the National Weather Service.
Special Weather Statement National Weather Service Austin/San Antonio TX 334 PM CDT Wed Apr 28 2021 TXZ183-282115- Val Verde TX- 334 PM CDT Wed Apr 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 415 PM CDT... At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Shumla, or 15 miles east of Langtry, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Juno, Bakers Crossing and Devils River State Nat Area Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 2975 10136 2988 10144 3026 10106 3002 10079 TIME...MOT...LOC 2034Z 236DEG 33KT 2988 10132 BRADY
The Laughlin AFB radar (KDFX), 62 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
42 hail, 8 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail near the Del Rio International Airport.
A thunderstorm produced golf ball size hail on Hwy 90 east of Del Rio.
A thunderstorm produced three inch diameter hail near the intersection of Hwy 277 and Spur 317 southeast of Del Rio.
A thunderstorm produced two inch diameter hail in Del Rio.
A thunderstorm produced two inch diameter hail at Laughlin AFB. The base weather observer reported the hail.
A thunderstorm produced half dollar size hail in Brackettville.
A thunderstorm produced quarter to half dollar sized hail in Brackettville.
A thunderstorm produced quarter size hail in Brackettville.
A thunderstorm produced ping pong ball size hail in Brackettville.
A thunderstorm produced two inch diameter hail on the west side of Brackettville.
A thunderstorm produced baseball size hail on Hwy 55 northwest of Uvalde.
A thunderstorm produced baseball size hail northwest of Uvalde.
A thunderstorm produced golf ball size hail in Concan.
A thunderstorm produced tennis ball size hail in Sabinal.
An NWS Storm Survey Team determined that the majority of wind damage in and around Hondo was caused by straight line thunderstorm winds estimated at 75 to 110 mph. Two metal buildings had their large doors blown in or out and parts of the metal roofing was blown off a building near the South Texas Regional Airport at Hondo. There was widespread tree damage and multiple center pivot irrigation systems toppled by the severe wind.
A thunderstorm produced tennis ball size hail northeast of D'Hanis.
A NWS damage survey showed extensive damage to cars, RVs, and structures in D'Hanis from very large hail and windblown hail. RVs had holes in their roofs, cars and trucks had windows busted out, and siding had holes in them. Building facades had extensive damage as well. Monetary loss numbers are not readily available but based on the amount of RV, automobile, and building damage, it can be estimated that damage in the D'Hanis area is likely more than 1 million dollars.
Within a larger more sporadic wind damage path, a National Weather Service Storm Survey Team found a distinct path of concentrated damage along Elstone Road/CR 446 that they rated an EF-1 tornado. Based on radar and time estimates from locals the tornado began west of Hwy 173 where it peel back the roof of a barn before causing significant damage to a manufactured home and rolled an RV. The tornado crossed Hwy 173 and proceeded east along CR 548 snapping tree trunks along the road before reaching another cluster of manufactured homes. One home was pushed off of its foundation. Another single family home suffered extensive roof damage. The|homeowner provided details of the event and showed additional damage to the property, including a shed anchored with cement footings being demolished and a weighted deer blind being blown over. Damage decreased to the east of these homes with a center pivot irrigation system damaged and more tree damage. The endpoint for the tornado was estimated as Hondo Creek prevented further survey eastward. Maximum winds are estimated to have been 110 mph with an estimated tornado path width of 600 yards.
Pictures shared on social media show several large hailstones over 5 inches in diameter. Significant hail damage occurred in and around Hondo with property damage to roofs, cars, windows, and some buildings.
Social media post shows a gargantuan hailstone likely 6+ inches in diameter. The hailstone was not saved and and therefore an official measurement could not be taken.
A NWS storm survey team and employees from the Insurance Institute for Business and Home Safety (IBHS) conducted official measurements of a gargantuan hailstone. The stone fell at a residence in Hondo Texas during a supercell thunderstorm during the evening of April 28, 2021. With 3D scanning equipment, the IBHS was able to determine the maximum hail diameter at 6.416 inches, circumference at 19.73 inches, and volume of 40.239 cubic inches. The hailstone weight was 1.26 pounds. As of this writing, these measurements are being recognized as Texas state hail records. A full report on this hail event and this particular hailstone can be found at https://www.ncdc.noaa.gov/monitoring-content/extremes/scec/reports/20210624-Texas-Hailstone.pdf .
An NWS Storm Survey Team determined that damage done east of the EF-1 tornado south of Dunlay was caused by straight line thunderstorm winds estimated at 80 to 105 mph. Two separate sections of power lines were knocked down, the roofs of two houses were damaged, several center pivot irrigation systems were damaged, and large tree limbs were knocked down.
A thunderstorm produced tennis ball size hail in Dunlay.
A thunderstorm produced golf ball size hail northwest of Castroville.
A thunderstorm produced a measured wind gust of 53 kts at the Castroville Municipal Airport.
A thunderstorm produced wind gusts estimated at 70 mph that flipped a Recreation Vehicle, uprooted several trees, blew down fences, and twisted irrigation pipes around Castroville.
A thunderstorm produced quarter size hail near Sea World in San Antonio.
A thunderstorm produced ping pong ball size hail near I-410 and Hwy 151 on the west side of San Antonio.
A thunderstorm produced quarter size hail near Lackland AFB in San Antonio.
A thunderstorm produced quarter size hail in far western San Antonio.
A thunderstorm produced quarter size hail at Lackland AFB in San Antonio.
A thunderstorm produced golf ball size hail near Sea World in San Antonio.
A thunderstorm produced golf ball size hail in Uvalde.
A thunderstorm produced quarter size hail along Loop 1604 in northwestern San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. Water covered the road at I-410 and Bandera Rd. in northwestern San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees in northeastern San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees near the intersection of Stahl Rd. and Judson Rd. in northeastern San Antonio.
An NWS Storm Survey Team determined thunderstorm winds estimated at 80 mph caused damage to an area one mile wide and four miles long in northeastern San Antonio and adjacent parts of Bexar County outside the city limit to near the Comal County line. The damage was to trees, fences, and power lines.
An NWS Storm Survey Team determined thunderstorm winds estimated at 80 mph caused damage to an area one mile wide and four miles long in northeastern San Antonio and adjacent parts of Bexar County outside the city limit to Bracken in Comal County. The damage was to trees, fences, and power lines.
A thunderstorm produced quarter size hail in northwestern New Braunfels.
A thunderstorm produced golf ball size hail north of New Braunfels.
A thunderstorm produced half dollar size hail on the northwest side of New Braunfels.
A thunderstorm produced quarter size hail near Hunter.
A thunderstorm produced quarter size hail near Hunter.
A thunderstorm produced two inch diameter hail in San Marcos.
A thunderstorm produced golf ball size hail in San Marcos.
A thunderstorm produced quarter size hail between San Marcos and Kyle.
A thunderstorm produced ping pong ball size hail near Prade Ranch.
A thunderstorm produced ping pong ball size hail north of Leakey.
A thunderstorm produced ping pong ball size hail in Kerrville.
A thunderstorm produced tennis ball size hail in Utopia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954426, 954427, 954433, 954437, 954438, 954440, 954442, 954443, 954444, 954445, 954447, 954448, 954449, 954450, 954955, 954465, 956762, 954961, 954466, 956730, 956759, 954958, 954467, 954468, 954469, 954470, 954471, 954472, 954473, 954474, 954475, 954476, 954477, 954478, 954610, 954947, 954949, 954953, 954960, 954611, and more.